Officials in Massachusetts are warning people after first responders reported four fatal overdose cases in Lowell within a span of 12 hours on Wednesday and Thursday.
Lowell fire officials said it is believed that a mix of heroin, cocaine and fentanyl caused the overdoses and that they're concerned about the batch's impact on the Greater Lowell area.
"It's very scary and just about everyone in our community has been touched, either a friend, or a loved one or relative," Fire Chief Jeff Winward said.
Lowell, like many cities and towns, has been struggling with opioids lately.
Winward says firefighters are responding to overdose calls almost on a daily basis, calling it a big problem in Lowell.
First responders are armed with narcan and special breathing equipment.
The Lowell House, a nearby addiction and treatment facility, has recovery and outreach coaches like Amanda Shaw who are on the front lines, treating those addicted to opioids.
Success at The Lowell House is measured one day at a time, Shaw says.
In-depth news coverage of the Greater Boston Area.
"When we save people, we are giving them one more day, and one more opportunity to access treatment, or to hear something that might change their mind, that might want to make them change their life."
While officials strongly urge people to not use opiates, they are now asking those suffering from addiction to be "extra vigilant" and to not use alone.
Those who have loved ones suffering from opioid addiction are urged to check in with them frequently.
Anyone who witnesses an overdose is asked to call 911.
For help with opiate addiction, Lowell fire officials suggested calling the Lowell CO-OP Team at (978) 631-7240 or The Lowell House at (978) 459-8656.
The warnings come amid an ongoing opioid addiction crisis across the United States, including New England. In Massachusetts alone, public health officials said there were 1,977 opioid-related overdoses in 2017, an 8.3 percent decrease from 2016; however, state officials said there is still work to do in managing the epidemic.